Monday, November 25th, 2013
Pregnant women who take Tylenol or over-the-counter pain-relieving medications that contain acetaminophen may be putting their babies at higher risk of developing language issues or behavioral problems, a new study conducted in Norway has found. More from NBC News:
The new study is the first to look at young children whose mothers took Tylenol while pregnant.
“Our findings suggest that (acetaminophen) might not be as harmless as we think,” Ragnhild Eek Brandlistuen said. She led the study at the School of Pharmacy at the University of Oslo in Norway.
She and her co-authors studied 48,000 Norwegian children whose mothers answered survey questions about their medication use at weeks 17 and 30 of pregnancy, and again six months after giving birth.
Mothers filled out a follow-up questionnaire about their child’s developmental milestones three years later.
Close to 4 percent of women took Tylenol for at least 28 days total during pregnancy.
Their children seemed to have poorer motor skills than kids whose mothers had taken the drug fewer times or not at all. Tylenol-exposed kids also tended to start walking later, have poorer communication and language skills and more behavior problems.
It’s difficult to define risks for pregnant women and their children, since rigorous tests and controlled studies of drug exposure aren’t ethical, Brandlistuen said. All researchers can do is closely observe women in the real world.
But this study, published in the International Journal of Epidemiology, involved a large number of women, and researchers also looked for any link to ibuprofen, a pain-relief alternative without acetaminophen.
They found no development problems tied to ibuprofen.
“Long-term use of (acetaminophen) increased the risk of behavior problems by 70 percent at age three,” Brandlistuen said. “That is considerable.”
Heavy users most often reported taking the drug for five to seven days in a row a few times during pregnancy, she said.
Image: Pregnant woman taking medication, via Shuttestock
Add a Comment
Tuesday, May 28th, 2013
Ibuprofen and acetaminophen, the two most commonly used pain relievers for infants and children, have had some parents worried after recent research had suggested that the medications may increase the risk of a child developing asthma. A new study, presented at a meeting of the American Thoracic Society, says the association is a misreading of the data. More from The New York Times:
The study, presented on Monday at a meeting of the American Thoracic Society in Philadelphia, found that children suffering from respiratory infections — which often lead to asthma — are simply more likely to be given over-the-counter pain relievers. These underlying respiratory infections and the fevers they cause, not the use of pain relievers, are responsible for the increased asthma risk, the authors argue.
“That’s essentially what we think is happening here,” said Dr. Augusto Litonjua, an assistant professor at Harvard Medical School and Brigham and Women’s Hospital. “We showed that children who took acetaminophen and ibuprofen in the first year of life had higher risks of developing asthma later on. But when we accounted for their concomitant respiratory infections, the effects were no longer significant.”
For the study, Dr. Litonjua and his colleagues examined data on nearly 1,200 women and their young children. The women were recruited early in pregnancy and were subsequently followed after giving birth. The researchers looked at how frequently the women used drugs like acetaminophen and ibuprofen, either for themselves or for their children. They investigated any diagnosis of asthma or wheezing symptoms, and they looked at respiratory infections, like pneumonia and bronchitis, that the children developed as infants and toddlers.
When they separated the children into groups, based on their exposure to analgesics in their first year of life, the researchers found that those with the highest exposure had a greater likelihood of developing asthma by age 7, a result consistent with earlier reports. But once they adjusted their findings to take into account the occurrence of very early respiratory infections, they found that the association between pain relievers and asthma diminished.
Much of the research linking pain relievers to asthma comes from observational studies, which are limited by a problem known as confounding by indication, in which the symptoms of an underlying disorder can be mistakenly considered a side effect of treatment.
Image: Infant receiving medicine, via Shutterstock
Add a Comment
Tuesday, December 20th, 2011
A review of more than 20 scientific studies conducted over the past decade has led researchers to recommend that children who have asthma or have risk factors for the disease not be given acetaminophen, a common pain reliever and fever reducer, The New York Times reports. Dr. John T. McBride, a pediatrician at Akron Children’s Hospital in Ohio, has led the latest study and asserts that the rise in acetaminophen use (which happened in the 1980s amid fears that aspirin can cause Reye’s syndrome in children) can be linked to the sharp increase in asthma diagnoses in the past decades. From the Times:
Dr. McBride based his assertion on several lines of evidence. In addition to the timing of the asthma epidemic, he said, there is now a plausible explanation for how acetaminophen might provoke or worsen asthma, a chronic inflammatory condition of the lungs. Even a single dose of acetaminophen can reduce the body’s levels of glutathione, an enzyme that helps repair oxidative damage that can drive inflammation in the airways, researchers have found.
“Almost every study that’s looked for it has found a dose-response relationship between acetaminophen use and asthma,” Dr. McBride said. “The association is incredibly consistent across age, geography and culture.”
A statistical link between acetaminophen and asthma has turned up in studies of infants, children and adults. Studies have also found an increased risk of asthma in children whose mothers who took acetaminophen during pregnancy.
Image: Asthma inhaler, via Shutterstock.
Add a Comment